Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 214, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 12, 2022, 8:57 PM CDT for 4 counties in Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2022, 8:57 PM CDT (01:57 UTC)
- Expired
- Jul 12, 2022, 9:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 23 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 403 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771
WUUS53 KMPX 130157
SVRMPX
MNC037-053-123-163-130230-
/O.NEW.KMPX.SV.W.0214.220713T0157Z-220713T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
857 PM CDT Tue Jul 12 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Hennepin County in east central Minnesota...
Northwestern Dakota County in east central Minnesota...
Southwestern Washington County in east central Minnesota...
Southern Ramsey County in east central Minnesota...
* Until 930 PM CDT.
* At 857 PM CDT, a severe thunderstorm was located over Minneapolis,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
MSP International Airport around 900 PM CDT.
St. Paul, Bloomington and Mendota Heights around 905 PM CDT.
Eagan, Inver Grove Heights, South St. Paul and West St. Paul
around 910 PM CDT.
Rosemount and St. Paul Park around 915 PM CDT.
Other locations in the path of this severe thunderstorm include
Cottage Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4468 9324 4479 9333 4480 9340 4497 9360
4508 9330 4507 9328 4504 9328 4504 9322
4487 9289
TIME...MOT...LOC 0157Z 313DEG 34KT 4496 9324
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG2 follow-up statements
505
WWUS53 KMPX 130214
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
914 PM CDT Tue Jul 12 2022
MNC037-053-123-163-130230-
/O.CON.KMPX.SV.W.0214.000000T0000Z-220713T0230Z/
Hennepin MN-Dakota MN-Washington MN-Ramsey MN-
914 PM CDT Tue Jul 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN HENNEPIN...NORTHWESTERN DAKOTA...SOUTHWESTERN
WASHINGTON AND SOUTHERN RAMSEY COUNTIES...
At 913 PM CDT, a severe thunderstorm was located over Inver Grove
Heights, or 6 miles south of St. Paul, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cottage Grove and Rosemount.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4468 9324 4479 9333 4480 9340 4484 9345
4500 9314 4487 9289
TIME...MOT...LOC 0213Z 313DEG 34KT 4485 9307
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG972
WWUS53 KMPX 130220
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
920 PM CDT Tue Jul 12 2022
MNC037-053-123-163-130230-
/O.EXP.KMPX.SV.W.0214.000000T0000Z-220713T0230Z/
Hennepin MN-Dakota MN-Washington MN-Ramsey MN-
920 PM CDT Tue Jul 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENNEPIN...
NORTHWESTERN DAKOTA...SOUTHWESTERN WASHINGTON AND SOUTHERN RAMSEY
COUNTIES WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4468 9324 4479 9333 4480 9340 4484 9345
4500 9314 4487 9289
TIME...MOT...LOC 0220Z 313DEG 34KT 4481 9302
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:54 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 12, 8:54 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 854 PM CDT Tue Jul 12 2022 .UPDATE... Issued at 848 PM CDT Tue Jul 12 2022 Storms dropping through have been a bit robust with a few severe winds reported, and a recent MNDOT sensor in Maple Grove recorded a 53 mph gust with the line moving into the metro at this time. This should be the final push as daytime heating is lost and the primary shortwave starts pushing into western Wisconsin. Could still see a few strong gusts in the MSP metro up to 50 mph after which point the storms should begin to weaken. Also seeing quite a notable shelf cloud with this storm with funnel-like features, but these are ragged clouds associated with the shelf cloud, and overall tornado threat is very low. UPDATE Issued at 652 PM CDT Tue Jul 12 2022 Updated to include 00Z aviation discussion. && .SHORT TERM...(This evening through Wednesday night) Issued at 243 PM CDT Tue Jul 12 2022 A short wave trough, visible on satellite this afternoon, will continue to slide southeast through Minnesota this afternoon. Thunderstorms are developing ahead of the trough in central Minnesota and west central Wisconsin. The best coverage of storms this afternoon should be from eastern Minnesota through west central Wisconsin, but CAMs are producing isolated cells across the remainder of the area. With surface heating and mid-level cooling, there should be enough instability (500+ J/kg), which combined with around 40 kts of effective shear, indicates that some stronger storms are possible which could produce hail and some strong wind gusts. Storms will come to an end this evening and high pressure will build in to give the region a nice Wednesday with highs in the upper 70s to mid 80s and dewpoints in the 50s under mostly sunny skies and light N/NE winds. With the clearing skies and light winds, some patchy fog looks possible in eastern Minnesota and west central Wisconsin early tomorrow morning. .LONG TERM...(Thursday through Tuesday) Issued at 243 PM CDT Tue Jul 12 2022 ...DISCUSSION... Thursday will have continued sunny skies along with warming temperatures as an upper-level ridge quickly traverses the Northern Plains. Highs will range from the low 80s in west-central WI to near 90 in western and southwest MN. Our best chance of rain for the period, looks to arrive late Thursday night, lasting into Friday. A weak, embedded trough should evolve out of the flattening Intermountain Rockies ridge. Models depict showers and thunderstorms developing over the eastern Dakotas Thursday night ahead of this feature, along the nose of a southerly LLJ facilitating warm air and moisture advection. This precip will travel southeast into south- central MN, likely evolving into a semi-organized complex as the southwesterly pivoting LLJ continues to feed it modest instability. Severe weather is not currently anticipated but some small hail may be possible with stronger cells, especially if NAM mid-level lapse rates and instability can be realized. Much more important will be rainfall amounts as we are in dire need of precip. Most guidance favors a quarter to perhaps just over half an inch of QPF for central to south-central MN. Forecast models also hint at possible backbuilding of precip during Friday morning, as models redevelop precip along the nose of the LLJ behind the original convection. If this occurs, rainfall amounts of an inch or more could be possible over areas that see repeated showers and thunderstorms. Have slightly increased PoPs through the central CWA where guidance favors greatest chances for rain. The rest of Friday looks relatively dry. Lingering clouds over west- central WI should keep highs cooler in the upper 70s. Areas west will experience more clearing allowing for mid 80s to near 90 highs. Latest NBM does put 20-40% PoPs for our CWA Friday night. But forecast soundings show decent capping, casting doubt if precip will develop. PoPs may need to be decreased in future forecasts. Another passing weak cold front Saturday afternoon could produce scattered light precip, though guidance is all over the place with location and timing. Guidance shows a strong signal of temperatures warming throughout next week as a strong upper-level anticyclone strengthens its hold over the western CONUS. EPS and GEFS ensemble means have highs at MSP in the low to mid 90s and lows upper 60s to lower 70s next week. There is potential for even warmer temperatures towards the end of the period but our location, along the edge of the upper-level ridge, casts uncertainty. Weak impulses within the periphery of the ridge could allow for a cold front(s) to sweep through and cool us down temporarily. Hopefully, this question becomes more clear as we near next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Jul 12 2022 Scattered thunderstorms continue to bubble around the area, mainly along and north of the I-94 corridor. Some storms have produced pea to quarter size hail and gusty winds, but the severe threat remains low. Gusty northwesterly winds should settle down by sunset, except those located within a storm. Variable and quiet winds are expected overnight and through tomorrow. Come Thursday, winds will be east/southeasterly and the chance for rain returns. KMSP...MVFR visibilities with thunderstorms this afternoon/evening. VFR for the remainder of the period. /OUTLOOK FOR KMSP/ Thu...VFR. Wind SE 10-15 kts. Fri...Chance AM MVFR/TSRA. Wind S 5-10 kts becoming SW. Sat...Chance MVFR/TSRA. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...DPH SHORT TERM...CEO LONG TERM...CTG AVIATION...PEM
Hazardous weather outlook, Jul 12, 10:32 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1032 AM CDT Tue Jul 12 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131545- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1032 AM CDT Tue Jul 12 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms can be expected from mid afternoon through mid evening. A couple storms may be severe in western Wisconsin. The main hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices of 95 or greater return next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 12, 6:58 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Tue Jul 12 2022
MNZ043-044-130045-
Mille Lacs MN-Morrison MN-
658 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northern Mille Lacs
and east central Morrison Counties through 745 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
South Long Lake, or 11 miles southeast of Brainerd, moving southeast
at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Onamia.
This includes U.S. Highway 169 between mile markers 204 and 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4599 9351 4584 9389 4616 9426 4616 9381
TIME...MOT...LOC 2358Z 318DEG 38KT 4621 9405
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CTGLocal storm report, Jul 12, 7:33 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 PM CDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG 6 S MORA 45.78N 93.29W
07/12/2022 KANABEC MN STORM CHASER
STORM CHASER POSTED VIDEO ON TWITTER OF VERY
STRONG WINDS AND DRIVING RAIN ALONG A
COUNTRY ROAD.
&&
CTGSpecial weather statement, Jul 12, 7:57 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
757 PM CDT Tue Jul 12 2022
MNZ051-059>061-130145-
Anoka MN-Hennepin MN-Sherburne MN-Wright MN-
757 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northwestern
Hennepin, central Wright, west central Anoka and southeastern
Sherburne Counties through 845 PM CDT...
At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
Becker, or 12 miles north of Buffalo, moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Big Lake around 805 PM CDT.
Albertville around 815 PM CDT.
Other locations in the path of this storm include St. Michael,
Otsego, Rogers, Maple Grove, Champlin, Corcoran and Medina.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 181 and 205.
U.S. Highway 10 in Minnesota between mile markers 194 and 217.
U.S. Highway 169 between mile markers 159 and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4524 9322 4499 9371 4537 9409 4545 9377
TIME...MOT...LOC 0057Z 314DEG 36KT 4537 9385
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CTGSpecial weather statement, Jul 12, 8:01 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Tue Jul 12 2022
MNZ044-050>052-130145-
Isanti MN-Benton MN-Mille Lacs MN-Sherburne MN-
801 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of southwestern Mille
Lacs, west central Isanti, eastern Benton and northeastern Sherburne
Counties through 845 PM CDT...
At 801 PM CDT, Doppler radar was tracking a strong thunderstorm near
Foreston, or 21 miles northeast of St. Cloud, moving southeast at 35
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Foreston around 805 PM CDT.
Other locations in the path of this storm include Princeton and
Zimmerman.
This includes U.S. Highway 169 between mile markers 170 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4580 9393 4582 9374 4550 9338 4541 9374
TIME...MOT...LOC 0101Z 329DEG 30KT 4573 9381
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CTGSpecial weather statement, Jul 12, 8:34 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
834 PM CDT Tue Jul 12 2022
MNZ060-062-068>070-130200-
Dakota MN-Hennepin MN-Carver MN-Ramsey MN-Scott MN-
834 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of Hennepin,
northwestern Dakota, northeastern Scott, east central Carver and
southern Ramsey Counties through 900 PM CDT...
At 834 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maple Grove, or 13 miles northwest of Minneapolis, moving southeast
at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Brooklyn Park and Brooklyn Center around 840 PM CDT.
Minneapolis, Minnetonka, St. Louis Park, Golden Valley and
Columbia Heights around 845 PM CDT.
Edina around 850 PM CDT.
Other locations in the path of this storm include Richfield,
Roseville, MSP International Airport, Bloomington, Eagan, Inver Grove
Heights, South St. Paul and West St. Paul.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4509 9328 4504 9328 4504 9323 4506 9322
4493 9298 4489 9299 4469 9347 4506 9377
4508 9375 4519 9347
TIME...MOT...LOC 0134Z 309DEG 39KT 4508 9348
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CTGLocal storm report, Jul 12, 8:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
840 PM CDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG 4 ENE MAPLE LAKE 45.26N 93.93W
07/12/2022 WRIGHT MN PUBLIC
TREE SNAPPED WITH 12 INCH DIAMETER BASE.
PHOTOS PROVIDED VIA SOCIAL MEDIA.
&&
RMDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:27 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison | 33 min |
| Jul 12, 7:57 PM CDT | Special Weather Statement | MPX | Wright | 48 min |
| Jul 12, 8:01 PM CDT | Special Weather Statement | MPX | Sherburne | 44 min |
| Jul 12, 8:16 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 29 min |
| Jul 12, 8:34 PM CDT | Special Weather Statement | MPX | Hennepin | 26 min |
| Jul 12, 9:17 PM CDT | Special Weather Statement | MPX | Dakota | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.